Iowa, 2005Hail in Iowa, September 18, 2005
September 18, 2005 · NWS FSD · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 18, 3:15 PM CST, 7 hours 15 minutes earlier.
Area forecast discussion, Sep 18, 3:15 PM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT SUN SEP 18 2005
ACTIVE WX TONIGHT AS S/W MOVES NEWD ACRS NRN PLAINS. BEST SVR WX
TRHEAT ACRS SERN HALF OF CWA. WATCHES ALREADY IN EFFECT. MOST ACTIVE
PD SHUD BE FM 00Z TO 05Z FOR SVR WX WITH THREAT DECREASING AFTER
THAT.
BULK OF PRECIP SHUD BE OVR BY 12Z BUT WL LINGER RW OVR SW MN THRU
MID MORN. COOLER AIR WITH TEMP COVR CWA ON MON...BUT WARMUP TUES AND
WED AHEAD OF NEXT S/W. WL KEEP TRW IN FCST WED AFTN AND NIGHT WITH
THIS FEATURE.
ACTIVE PATTERN WITH WLYS ACRS NRN PLAINS SO YET ANTOEHR THREAT OF
PRECIP SAT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Sep 18, 2:05 PM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SUN SEP 18 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
305 PM CDT SUN SEP 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND INCREASE RAPIDLY THIS EVENING. LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS...WITH ISOLATED STORMS CAPABLE OF
PRODUCING UP TO GOLF BALL SIZE HAIL SOUTH OF INTERSTATE 90. THE
STORMS WILL THEN MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
IN THE EVENING. NORTH OF INTERSTATE 90...THE MAIN THREAT WITH THE
STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. ALONG AND SOUTH OF
INTERSTATE 90...DAMAGING WINDS TO 65 MPH AND UP TO GOLF BALL SIZE
HAIL ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END
AROUND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT EAST
OF INTERSTATE 29. SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON WEST OF A
LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA. THE STORMS WILL
SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA WEDNESDAY EVENING. A FEW
OF THESE STORMS MAY BE SEVERE ALONG AND SOUTH OF INTERSTATE 90.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
In the hours before
Local storm report, Sep 18, 9:28 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 3 NW CANOVA 43.91N 97.55W
09/18/2005 1.75 INCH MINER SD TRAINED SPOTTER
1025 PM HAIL CANOVA 43.88N 97.50W
09/18/2005 1.75 INCH MINER SD TRAINED SPOTTER
&&
CJANSENLocal storm report, Sep 18, 9:38 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 6 N ELK POINT 42.77N 96.68W
09/18/2005 1.00 INCH UNION SD TRAINED SPOTTER
HAIL LASTED FOR SEVERAL MINUTES
&&
CJANSENLocal storm report, Sep 18, 9:46 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 9 WNW HINTON 42.67N 96.46W
09/18/2005 1.25 INCH PLYMOUTH IA TRAINED SPOTTER
LASTED FOR 10 MINUTES.
&&
CJANSENLocal storm report, Sep 18, 9:58 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL MERRILL 42.72N 96.25W
09/18/2005 0.88 INCH PLYMOUTH IA TRAINED SPOTTER
1050 PM HAIL HINTON 42.62N 96.29W
09/18/2005 1.00 INCH PLYMOUTH IA TRAINED SPOTTER
1052 PM HAIL 8 W MADISON 44.01N 97.27W
09/18/2005 1.00 INCH LAKE SD EMERGENCY MNGR
1052 PM HAIL 8 SW MADISON 43.93N 97.22W
09/18/2005 1.00 INCH LAKE SD EMERGENCY MNGR
&&
CJANSENSpecial weather statement, Sep 18, 10:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT SUN SEP 18 2005
SDZ038>040-050-052>070-190440-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-
MCCOOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON-
1109 PM CDT SUN SEP 18 2005
THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM
WATCH 797 TO EXPIRE FOR THE FOLLOWING AREAS
IN SOUTH DAKOTA THIS ALLOWS TO EXPIRE 23 COUNTIES
IN EAST CENTRAL SOUTH DAKOTA
BEADLE BROOKINGS JERAULD
KINGSBURY LAKE MINER
MOODY SANBORN
IN SOUTH CENTRAL SOUTH DAKOTA
BRULE CHARLES MIX GREGORY
IN SOUTHEAST SOUTH DAKOTA
AURORA BON HOMME CLAY
DAVISON DOUGLAS HANSON
HUTCHINSON LINCOLN MCCOOK
MINNEHAHA TURNER YANKTON
THIS INCLUDES THE CITIES OF...ALEXANDRIA...ARMOUR...BROOKINGS...
BURKE...CANTON...CHAMBERLAIN...DE SMET...EMERY...FLANDREAU...
GREGORY...HOWARD...HURON...LAKE ANDES...MADISON...MITCHELL...
OLIVET...PARKER...PARKSTON...PLANKINTON...SALEM...SIOUX FALLS...
TYNDALL...VERMILLION...WAGNER...WESSINGTON SPRINGS...
WOONSOCKET AND YANKTON.
IAZ020-031-NEZ013-014-SDZ071-190440-
DAKOTA NE-DIXON NE-PLYMOUTH IA-UNION-WOODBURY IA-
1109 PM CDT SUN SEP 18 2005
THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 798 TO
EXPIRE FOR THE FOLLOWING AREAS
IN IOWA THIS ALLOWS TO EXPIRE 2 COUNTIES
IN NORTHWEST IOWA
PLYMOUTH WOODBURY
IN NEBRASKA THIS ALLOWS TO EXPIRE 2 COUNTIES
IN NORTHEAST NEBRASKA
DAKOTA DIXON
IN SOUTH DAKOTA THIS ALLOWS TO EXPIRE 1 COUNTY
IN SOUTHEAST SOUTH DAKOTA
UNION
THIS INCLUDES THE CITIES OF...ELK POINT...LE MARS...
NORTH SIOUX CITY...PONCA...SIOUX CITY...
SOUTH SIOUX CITY AND WAKEFIELD.
IAZ001>003-012>014-021-022-032-MNZ080-081-089-090-097-098-190440-
BUENA VISTA IA-CHEROKEE IA-CLAY IA-COTTONWOOD MN-DICKINSON IA-IDA IA-
JACKSON MN-LYON IA-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-
PIPESTONE MN-ROCK MN-SIOUX IA-
1109 PM CDT SUN SEP 18 2005
SEVERE THUNDERSTORM WATCH NUMBER 799 REMAINS VALID UNTIL 5 AM CDT
FOR THE FOLLOWING AREAS
IN IOWA THIS WATCH INCLUDES 9 COUNTIES
IN NORTHWEST IOWA
BUENA VISTA CHEROKEE CLAY
DICKINSON IDA LYON
OBRIEN OSCEOLA SIOUX
IN MINNESOTA THIS WATCH INCLUDES 6 COUNTIES
IN SOUTHWEST MINNESOTA
COTTONWOOD JACKSON MURRAY
NOBLES PIPESTONE ROCK
THIS INCLUDES THE CITIES OF...CHEROKEE...IDA GROVE...JACKSON...
LUVERNE...ORANGE CITY...PIPESTONE...PRIMGHAR...ROCK RAPIDS...
SHELDON...SIBLEY...SIOUX CENTER...SLAYTON...SPENCER...
SPIRIT LAKE...STORM LAKE...WINDOM AND WORTHINGTON.
JH
Local storm report, Sep 18, 10:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 5 W KINGSLEY 42.59N 96.07W
09/18/2005 1.25 INCH PLYMOUTH IA FIRE DEPT/RESCUE
&&
CJANSENHail, Woodbury
- When
- September 18, 10:30 PM CST
- Where
- Woodbury County, 5 mi W of Pierson
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.550, -95.983
Large hail caused crop damage, including an estimated 70 percent of one farmer's soybean crop that was destroyed. The hail covered the ground and blew into drifts that remained for 8 hours. The amount of crop damage was not known.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, September 18 to 19, 2005$225,000 · 1.75 in hail · 7 events
- Hail in Iowa, September 18 to 19, 2005$44,000 · 1 in hail · 7 events
- Hail in South Dakota, September 18, 2005$30,000 · 1.75 in hail · 1 event
- Hail in South Dakota, September 18, 2005$30,000 · 1.75 in hail · 1 event
- Hail in South Dakota, September 18, 20051.75 in hail · 10 events
- Hail and Damaging Winds in Kansas, September 18, 20051.25 in hail · 6 events
- Tornado and Hail in Nebraska, September 18, 2005F0 · 5 events
- Hail in Kansas, September 18, 20051.75 in hail · 3 events
- Hail and Damaging Wind in South Dakota, September 18, 20051 in hail · 3 events
- Hail in Iowa, September 18, 20051.25 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 18, 20052 events
- Hail and Damaging Wind in Iowa, September 18, 200552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479353.